Belfast Health Trust failings blamed for death of Warfarin patient Alfie Hannaway
Failings within the Belfast Health Trust led to the "tragic and needless" death of a beloved family man, an inquest has heard.
Alfie Hannaway (61) died weeks after undergoing major heart surgery.
The father-of-eight from west Belfast had been taking the blood-thinning drug Warfarin before and after his surgery at the Royal Victoria Hospital (RVH) in August 2013.
But a number of communication errors within the trust following his discharge from hospital led to Mr Hannaway's Warfarin dosage being double what it should have been.
This caused excessive bleeding into the brain and on September 23, he was re-admitted to hospital, where he died of a haemorrhage.
Belfast Coroner's Court yesterday heard how an investigation carried out into his death identified a number of failures.
They included the failure of the cardiac team to alert the Warfarin Clinic about Mr Hannaway's surgery, as well as a mistake on his discharge letter which said his Warfarin management was in the care of his GP.
The court had previously heard how Mr Hannaway's Warfarin dosage was written down in a 'yellow book', which records the monitoring of the medication.
Upon leaving hospital, he was given a new yellow book with a lower dosage of Warfarin. However, his old book, which contained the high dosage level, remained in his possession.
District nurse Josephine McDonald visited Mr Hannaway at his home and took his blood sample. It was sent it to the RVH with a copy of his old book.
These were used to calculate the wrong Warfarin dosage. Staff nurse Pauline Hanna, who works at the Warfarin Clinic, said she was not aware of Mr Hannaway's surgery when she prescribed the dosage.
Coroner Joe McCrisken said the nurses acted "correctly and reasonably" with the information they had.
"The real issue here is that both nurses were working within a system that was disjointed and prone to errors," he said.
"These weaknesses combined together resulted in the tragic and needless death of Alfie. It would be unfair, having heard all the evidence, to level criticism at any one individual."
The coroner said that Mr Hannaway's death was due to the inappropriate dosage of Warfarin, which caused excessive bleeding into the brain combined with high blood pressure.
The inquest heard that major lessons were learned following his death.
The Belfast Trust no longer gives patients on Warfarin a second yellow book and if one is misplaced, a temporary yellow card is used instead and new discharge letters are also issued.
The new Northern Ireland Electronic Care Record was praised as a "fantastic asset" and was said to be an "important step forward" within the trust.
"His death resulted in a number of significant and positive actions, but there remains further work to be done," coroner McCrisken added.
He said the previous system was open to mistakes.
Speaking outside court, Mr Hannaway's daughter, Marie-Therese, said: "This doesn't end for us as a family, we miss Daddy as much as the first day that we lost him.
"We are devastated by his death."
His son, also called Alfie, said: "If they (health trust) can see that their policies are wrong, they should be upfront about it and they should be apologising to the families."
The coroner said he hoped his findings will enable them to properly grieve and hoped lessons had been learned to prevent further deaths in the future.